Alert archive / Montana / Excessive Heat Warnings in 2021

Excessive Heat Warning 1, NWS Billings, MT

June 13, 202110 counties in Montana; Sheridan County, Wyoming

NWS Billings, MT issued this excessive heat warning at Jun 13, 2021, 2:34 PM MDT for 10 counties in Montana; Sheridan County, Wyoming. It took effect at Jun 15, 2021, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2021, 2:34 PM MDT (20:34 UTC)
In effect from
Jun 15, 2021, 12:00 PM MDT
Expired
Jun 15, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carbon County, MT, Custer County, MT, Golden Valley County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Treasure County, MT, Yellowstone County, MT, Sheridan County, WY

The radar

The Billings radar (KBLX), 76 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this excessive heat warning went out at Jun 13, 2:18 AM MDT, 12 hours 16 minutes earlier.

Area forecast discussion, Jun 13, 2:18 AM MDT, 12 hours 16 minutes before
Area Forecast Discussion
National Weather Service Billings MT
218 AM MDT Sun Jun 13 2021

.DISCUSSION...
Today through Monday...

The big story remains HEAT as a strong ridge builds ahead of a
deep trof off the Pacific coast, allowing for a very warm air mass
to surge out of the desert southwest. Temps today will be
slightly warmer than Saturday with highs mostly in the upper 80s
to lower 90s (easterly surface winds will hold back mixing behind
last night's cold front). We'll see temps push 100F everywhere
except our far east on Monday as 700mb temps surge to near +17C.
Surface winds will again be easterly and this will limit mixing
even if slightly. We should see daily records tied or broken
tomorrow. If Billings and/or Sheridan reach 100F it will be the
first time in 2021.

A weak shortwave lifting thru NV/ID will produce a few t-storms in
western MT late today...well to our west but we should see some
high based cumulus over our western mountains. On Monday, weak
energy rotates over the ridge and several models produce isolated
t-storms either over and east of the Bighorns and/or in southeast
MT. Boundary layer moisture will have increased w/ the easterly
flow, but given the very warm mid levels (i.e. expected capping)
and weak forcing this seems overdone. Feel the better chances of
convection is over the Black Hills to our southeast. Nonetheless
this is something to watch.

Stay safe from the heat folks!

JKL

Monday night through Sunday...

Dry conditions are expected to prevail through the extended
forecast period. Monday night there is a wave that is progged
across extreme eastern Montana, but very dry conditions are in
place, and we appear strongly capped in the area. Have continued
to keep forecast dry at this time.

Afternoon high temps Tuesday are expected to be well above
normal, with most locations right around 100 degrees or warmer. A
cool front is progged across southern Canada Tuesday night and
Wednesday, flattening flow across the CWA. This should result in
highs about 15 degrees cooler for Wednesday.

This is followed by upper level flow becoming more northwesterly,
resulting in temps trending cooler yet, for Thursday and Friday.
Some models even get temps to near normal. NBM numbers also seem
to be trending cooler for these days. Shallow upper ridging
previously progged into the area Saturday seems to be developing
more slowly and stalling a bit over western Montana, so Saturday
looks a little cooler as well. Chose to cool forecast temps for
Thursday through Saturday by a few degrees, from those provided by
NBM. Kept forecast highs within collaboration, but still several
degrees warmer the guidance. Shallow ridge shifts more eastward
Saturday night, but appears to be flattened by another shortwave
crossing the region, so flow looks mainly flat across the region
for Sunday.

A few weak shortwaves are progged to cross the region through the
period. Each indicate some possible isolated shower activity, but
dry atmospheric conditions in place give me pause in overriding
ensemble guidance at this time. We will continue to monitor these
waves, and adjust the forecast if needed. Gilstad

&&

.AVIATION...

VFR will dominate the region under building high pressure aloft.
Southeasterly low level jet will produce modest LLWS at KMLS &
KBHK tonight. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 091 061/100 063/105 063/087 057/081 051/081 054/088
    0/U 00/U    00/G    00/U    00/U    00/U    01/U
LVM 087 051/097 057/100 055/087 050/081 047/080 049/087
    0/U 00/U    00/N    00/U    00/U    00/U    01/U
HDN 093 058/102 063/107 062/089 055/082 050/083 053/090
    0/U 00/G    00/G    00/U    00/U    00/U    00/U
MLS 091 062/098 068/106 067/086 056/081 051/080 054/086
    0/U 00/U    10/G    00/U    00/U    00/U    00/U
4BQ 091 061/098 067/106 067/087 058/082 052/081 055/085
    0/U 01/U    10/G    00/U    00/U    00/U    11/U
BHK 087 057/091 064/098 065/086 054/080 048/078 049/082
    0/U 00/N    10/N    10/N    00/U    00/U    11/U
SHR 090 055/100 061/104 062/089 055/082 049/081 051/088
    0/U 00/U    00/G    00/U    00/U    00/U    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 13, 11:38 AM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1138 AM MDT Sun Jun 13 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-141745-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
1138 AM MDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Excessive heat.

* WHERE...South central and southeast Montana, and northern
  Wyoming.

* WHEN...Monday and Tuesday.

* ADDITIONAL DETAILS...Very hot temperatures from the mid 90s to
  over 100 degrees are expected. The hottest day will be Tuesday,
  when some locations could reach 105 degrees. A Tuesday night cold
  front will result in cooler conditions for Wednesday.

* ADDITIONAL HAZARD CONCERNS...The extreme hot and dry conditions
  will increase the risk of grass fires. Please use caution to
  avoid creating sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay in cooler indoor spaces when possible, drink plenty of water
and avoid strenuous activity outdoors.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

Nearby

Excessive Heat Warnings in Montana, 2021Excessive Heat Warnings in Wyoming, 2021Every excessive heat warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.